Significant Interaction Between Once-Weekly Isoniazid/Rifapentine and Daily Dolutegravir: Study Stopped Due to Toxicity
March 22, 2017
Serious toxicities were seen in participants in a drug-drug interaction study of once-weekly isoniazid and rifapentine with once-daily dolutegravir, leading to its early termination -- according to data presented at CROI 2017.
Once-weekly isoniazid (INH) and rifapentine (RPT) (wHP) is a three-month regimen for latent tuberculosis infection (LTBI). There are limited drug interaction data between wHP and antiretrovirals (ARVs). As with other rifamycins, RPT can induce CYP and UGT enzymes, and in turn reduce ARV drug exposure.
This study -- conducted by the US NIH -- was designed to look at the effect of wHP on the steady-state pharmacokinetics (PK) of dolutegravir (DTG). It was an open-label, intrasubject drug-drug interaction study in HIV-negative participants. The study had two phases:1 DTG once daily alone days 1-4;2 DTG once daily with wHP for days 5-19. Plus, safety follow up days 20-34. DTG levels were measured at all PK visits, and RPT and INH levels on day 19.
Four participants were enrolled before the study was stopped: 3 men and 1 woman aged 21-46 years. One participant voluntarily withdrew from the study before day 19.
The study was stopped early due to the flu-like symptoms and transaminase elevations in two out of three participants who received three doses of wHP with DTG. The symptoms started about 8-10 hours after the last dose of DTG, RPT and INH on day 19 and resolved by 72 hours post-dose.
Following start of wHP, DTG Cmin was decreased by 42.7% on day 14 vs day 4; and by 74.4% on day 15. The Cmin was 5.3 x protein-adjusted IC90 for DTG (0.064 ug/mL) at this time point (range 0.9-11.0).
Exposure to RPT and its metabolite were similar to reference PK data, but INH exposure was 67-92% higher than expected in the two participants that developed flu-like symptoms.
These data suggest that administration of DTG and wHP together should be avoided. The investigators noted that the mechanisms behind these reactions are unknown but cytokine assays revealed increases in a number of inflammatory markers. Additional investigations are underway.
Brooks KM et al. Early termination of a PK study between dolutegravir and weekly isoniazid/rifapentine. CROI 2017. February 13-16, 2017. Seattle. Poster abstract 409a.
This article was provided by HIV i-Base. It is a part of the publication HIV Treatment Bulletin. Visit HIV i-Base's website to find out more about their activities, publications and services.
Add Your Comment:
(Please note: Your name and comment will be public, and may even show up in
Internet search results. Be careful when providing personal information! Before
adding your comment, please read TheBody.com's Comment Policy.)
The content on this page is free of advertiser influence and was produced by our editorial team. See our content and advertising policies.